Lightning, Oakland
- When
- May 7, 2:02 PM EST
- Where
- Oakland County, Berkley
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.500, -83.170
Lightning struck a tree and transferred to a parked car. A fire was started, and the exit energy created hole on the ground by one of the wheels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Lightning struck a tree and transferred to a parked car. A fire was started, and the exit energy created hole on the ground by one of the wheels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 7, 12:20 PM EST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 120 PM EDT Fri May 7 2021 .AVIATION... Radar trends show a band of light to moderate showers working into the area from the west early this afternoon, mainly focused over the northern TAF sites. More numerous showers are expected to develop mid-afternoon across the area as a cold front swings through the state. Scattered thunderstorms still look likely between 19Z and 00Z given the modest instability. Ceilings fall over the course of the evening with low MVFR becoming likely after sunset. Low clouds remain overhead tonight with some light drizzle, perhaps with a snowflake mixed in, possible from PTK north. Winds turn northwest this evening behind the rain but remain on the lighter side through tonight at around 10kts. For DTW...More widespread showers develop over the area between 18Z and 19Z with thunderstorm chances focused mainly between 20Z and 23Z. Ceilings will fall over the course of this rain event bottoming out in low MVFR territory around 06Z tonight. Low MVFR cigs likely linger into Saturday morning before lifting begins to occur late morning. .DTW THRESHOLD PROBABILITIES... * High for ceiling at or below 5000 ft tonight. * Moderate for thunderstorms this afternoon and evening. && .PREV DISCUSSION... Issued at 1000 AM EDT Fri May 7 2021 UPDATE... Forecast on track for the back half of the daylight period. Elongated shortwave evident late this morning pulling east of lake Michigan on pace to pivot across southeast Michigan coincident with peak heating. Window of forced ascent tied to the attendant cold front effectively augments the inherent increase in both low and mid level lapse rates - affording an increase in coverage of convective showers/t-storms locally mid afternoon through early evening. Solid signal for the occurrence of small hail within healthier updrafts given sufficient convective depth and very suppressed freezing levels, but with overall magnitude of instability and wind speed too limited to support a more organized response. The below average resident thermal profile receiving an early day boost via better insolation, but the inbound cloud and trailing cold fropa likely affords another 10 degrees of warming heading into the afternoon - placing a ceiling for late day readings to peak in the 50s. PREV DISCUSSION... Issued at 359 AM EDT Fri May 7 2021 DISCUSSION... Decided to cancel the Frost Advisory for this morning across the Saginaw Valley. Ample low level moisture wrapping around the surface low over Ohio combined with cooling temps, produced fog early last night preventing the good radiational cooling that was necessary to get frost formation. Dewpoints in the mid-upper 30s will result in only very localized frost potential with any temps dropping low enough, likely not having a long enough duration to affect tender vegetation. Frost may be possible tonight but clouds and lingering rain chances may be enough to minimize impacts again but that remains to be seen. Dominate longwave trough centered over northern Ontario will wobble about through the weekend keeping the Great Lakes in a cool pattern, about 10 degrees below normal, into next week. The airmass will be so cool aloft, that it will actually excite a round of convection this afternoon as the next lobe of PV rotations down through lower MI. A strengthening PV max will pass over SE MI this evening while a surface low develops along the trough axis passing over the Thumb. The airmass will offer 500mb/850mb temps around -30C/-1C which will result in a deep layer of strong lapse rates. CAPE values up to 300 J/kg will also be present all while occuring during peak afternoon heating, ideal for convection. Though severe weather is not expect and wind gusts will be minimal due to lack of wind field (below 30 knots up through 15kft), small hail will be possible with such a cold airmass and low freezing level near 4kft per RAP soundings. Main time window will be from 18-02Z. though most CAMS suggest moisture wrapping around the low could keep light rain going over the eastern Thumb into the overnight. Dry conditions return on Saturday as mid level heights rise slightly and northwesterly confluent flow sets up over the region. Largely clear skies will allow temps to get into the upper 50s but not much more. Clouds will start to fill back in late in the day and overnight as cirrus debris start advecting into the area ahead of the next low pressure system that will pass through the Ohio Valley Sunday. This low will track along a stalled frontal boundary through the day which will likely spread rain into southern MI through much of the day. Though the best forcing along the front looks to stay to our south, models are advertising a wide variety of solutions as to how far north the rain will advance. Will keep likely pops south of M59 but allow some chance/slight chance pops to bleed northward until models come together better. MARINE... A weak low pressure trough brings rain and thunderstorms chances across the marine areas today. A rather cool airmass with the still relatively cool lakes is providing more stable conditions over the waters keeping winds light. Weak pressure gradients and more stable overlake thermal profiles will keep any wind gusts under 25 knots through the weekend. There will be another low pressure system on Sunday morning moving across the Ohio River Valley, which will bring another round of rain chances mainly across southern Lake Huron to Lake Erie. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....KDK UPDATE.......MR DISCUSSION...DRK MARINE.......AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 412 AM EDT Fri May 7 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-080900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 412 AM EDT Fri May 7 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are likely this afternoon into the early evening hours. Low freezing levels will lead to very small hail with any thunderstorm. Storms will be moving east around 25 mph. Temperatures are expected to approach the freezing mark tonight across many locations, but there may be just enough wind to help limit frost formation. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 412 AM EDT Fri May 7 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered thunderstorms are likely this afternoon into the early evening hours. Low freezing levels will lead to very small hail with any thunderstorm. Storms will be moving east around 20 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
The Detroit radar (KDTX), 33 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947276.